Losing Fingernails After Chemotherapy
Dear OncoLink "Ask The Experts,"
My sister has just finished all her chemotherapy and radiation treatments for breast cancer. Her fingernails are turning dark and separating from the bed. Is there anything she can do to help this situation? Will any creams or other products help to strengthen the nails?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:
Unfortunately, not much will help. The chemotherapykills the cells of the nails, so they are already dead and may fall off before new cells can grow back. Best advice is to keep them clean in order to prevent any infection. If the nail beds are sore, a band-aid on the tip of the finger may give some protection. If the skin is broken, be careful with perfumed creams, as these may irritate it. It is probably best to stick with baby creams/ointments - they will be most gentle to the exposed skin.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania